Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 203, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2003, 9:41 AM CDT for Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 9:41 AM CDT (14:41 UTC)
- Expired
- Jul 18, 2003, 10:30 AM CDT
- In force
- 49 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 43 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 4:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 18, 6:50 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
979
WUUS53 KLSX 181441
SVRLSX
ILC133-163-MOC099-189-181530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
941 AM CDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
SOUTHERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
MONROE COUNTY IN SOUTHWEST ILLINOIS
ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 1030 AM CDT
* AT 941 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM WILDWOOD TO 7 MILES NORTHEAST OF
LEBANON...MOVING SOUTH AT 40 MPH. THE PRIMARY THREAT FROM THIS LINE
OF STORMS WILL BE DAMAGING WINDS UP TO 80 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOUSE SPRINGS
BYRNES MILL
ARNOLD
SMITHTON
BARNHART
ANTONIA
WATERLOO
FOUNTAIN
PEVELY
CEDAR HILL
THUNDERSTORM WINDS CAN PRODUCE EXTENSIVE DAMAGE...AT TIMES THE DAMAGE
CAN BE SIMILAR TO THAT OF A TORNADO. MOVE QUICKLY TO THE INTERIOR
PORTION OF A STURDY SHELTER...AND STAY AWAY FROM OUTSIDE WALLS AND
WINDOWS
LAT...LON 3863 9073 3856 9028 3868 8968 3821 8972
3804 9064
$$
TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Jul 18, 4:00 AM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 AM CDT FRI JUL 18 2003 .DISCUSSION... NORTHWEST FLOW ALOFT CONTINUES ACROSS THE AREA...AND WILL PERSIST THRU NEXT WEEK...240H MRF IS FCST 10C TEMP AT 850MB. AT THIS TIME...FEW SCT TSTMS ACROSS NRN IL...MO REMAIN DRY. SURFACE FRONT CURRENTLY UP ACROSS CENTRAL IOWA...WILL SLOWLY MOVE SOUTHWARD TODAY. TSTMS WILL DEVELOP ALONG THIS FRONT AND ALONG OUTFLW BNDRY. LIS ARE IN THE -4 TO -8 RANGE. BEST CHC WILL BE IN THE MORNING IN NE AND ACRS CNTRL MO THIIS AFTN. SAT LOOK RATHER DRY...NOT RULLING OUT AN ISOLATED SHOWERS AND TSTMS. ANOTHER SFC FRNT WILL CRS THE AREA ON SUNDAY AND SUNDAY NIGHT. SFC HIGH WILL SLOWLY BUILD-UP ACRS THE AREA. UPPER LOW IN THE SE CANADA WILL INTENSIFY AND WILL BRING COOL AMS ACRS THE REAGION. TEMPS FOR THE ENTIRE WEEK WILL BE IN THE MID TO UPPER 80S. ALSO THE DEWPOINT WILL DROP IN THE UPPER 50S INTO THE LOWER 60S. MEXS TEMPS SEEMS A FEW DGRS OFF...RISE THEM A BIT. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. ACQUAVIVA
Hazardous weather outlook, Jul 18, 6:05 AM CDT, 3 hours 36 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 605 AM CDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA. STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL AND FEW TORNADOS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST LOUIS METRO AREA AND DOWN TO STE GENEVIEVE. THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO ST LOUIS AND FROM FARMINGTON TO HANNIBAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) ACQUAVIVA
In the hours before
Local storm report, Jul 18, 8:05 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 AM 1N RAMSEY IL WIND DAMAGE
07/18/03 FAYETTE TREES DOWNED. ROOF OF
BARN BLOWN OFF.REPORTED
BY SEVERE WEATHER
SPOTTERS.
0725 AM MT STERLING IL WIND DAMAGE
07/18/03 BROWN TREES DOWNED. POWER LINES
DOWNED.
0745 AM WORDEN IL WIND DAMAGE
07/18/03 MADISON NUMEROUS TREES AND POWER
LINES DOWNED. FROM COUNTY
SHERIFFLocal storm report, Jul 18, 8:58 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM PITTSFIELD IL WIND DAMAGE
07/18/03 PIKE 1 FOOT TREE LIMBS DOWN.
REPORTED BY SEVERE
WEATHER SPOTTERS. TIME
APPROXIMATE.Local storm report, Jul 18, 9:27 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
927 AM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM ST. CHARLES MO 70 MPH WIND GUST
07/18/03 ST CHARLES 54 KNOT WIND GUST FROM
SMARTT FIELDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:56 AM CDT | Severe Thunderstorm Warning | LSX | Brown | 64 min |
| Jul 18, 5:29 AM CDT | Tornado Warning | LSX | Fayette, Montgomery | 76 min |
| Jul 18, 5:56 AM CDT | Severe Thunderstorm Warning | LSX | Pike | 49 min |
| Jul 18, 6:51 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 39 min |
| Jul 18, 6:56 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 34 min |
| Jul 18, 7:11 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown | 49 min |
| Jul 18, 7:20 AM CDT | Flash Flood Warning | LSX | Brown | 4 hr |
| Jul 18, 7:22 AM CDT | Severe Thunderstorm Warning | LSX | Fayette | 83 min |
| Jul 18, 7:31 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 59 min |
| Jul 18, 7:49 AM CDT | Severe Thunderstorm Warning | LSX | Brown, Pike | 41 min |
| Jul 18, 8:22 AM CDT | Tornado Warning | LSX | Calhoun, Pike | 38 min |
| Jul 18, 8:38 AM CDT | Severe Thunderstorm Warning | LSX | Greene | 37 min |
| Jul 18, 8:50 AM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin | 40 min |
| Jul 18, 8:59 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 31 min |
| Jul 18, 9:14 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Jul 18, 10:02 AM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 43 min |
| Jul 18, 3:12 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 48 min |
| Jul 18, 3:25 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 50 min |
| Jul 18, 3:42 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 48 min |
| Jul 18, 4:26 PM CDT | Flash Flood Warning | LSX | Lincoln | 3 hr |
| Jul 18, 5:40 PM CDT | Severe Thunderstorm Warning | LSX | Saint Francois, Washington | 50 min |
| Jul 18, 6:30 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.